Kansas, 2018

Hail and Damaging Winds in Kansas, May 14, 2018

May 14, 2018 · NWS DDC · 21 events in 6 counties and zones

With an approaching short wave trough, elevated thunderstorms developed north of a stationary boundary during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

With an approaching short wave trough, elevated thunderstorms developed north of a stationary boundary during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 14, 6:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 14, 6:10 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
710 PM CDT Mon May 14 2018

.UPDATE...
Issued at 710 PM CDT Mon May 14 2018

It has been a quiet evening across SW KS with thunderstorms so far
avoiding the SW KS region. This is expected to change over the
next 2-3 hours, as severe thunderstorms approach from the NW,
storms potentially arrive from Oklahoma, and scattered
thunderstorms develop areawide by midnight. Atmosphere over SW KS
is moderately unstable (MLCAPE 1500 J/kg) and sufficiently sheared
(40-50 kts bulk shear) to support severe thunderstorms. The severe
thunderstorm near Sharon Springs has a long history of damaging
wind and hail, and shows no signs of weakening as it approaches the
NW CWA zones. Tracking off of radar, the storm wilbe impacting the
Scott county vicinity by 9 pm. Only minor changes to pops for now,
but should HRRR/NAM evolution trends verify, will need to ramp up to
likely pops soon.

&&

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1200 PM CDT Mon May 14 2018

Frontal boundary that has separated SW KS for days slipped
southward again overnight, with a stable boundary layer and areas
of stratus/fog behind it. Just like yesterday, stratus will
continue to burn off this afternoon. After a decent push
southward overnight/this morning, the boundary has pulled up
stationary again as of midday, essentially biscecting the
SE CWA. SE of this boundary, instability is again mounting rapidly
with MLCAPE already near 3000 J/kg near Medicine Lodge as of
11 AM. Most models develop convection along this convergent axis
over/near Barber county by 4 pm. Vast majority of activity is
expected to remain in Wichita's and Norman's jurisdiction today,
but the environment will again support large damaging hail from
any supercell so will need the monitor the SE zones closely into
this evening. Bulk effective shear is a bit improved in this
initiation area compared to yesterday, in the 30-35 kt range.
Also, have noted once again that 12z NAM spikes 0-1 km EHI in this
zone for several hours centered on 00z (7 pm). So, once again any
discrete supercells that avoid destructive interference will be
capable of large damaging hail as the primary threat. Surface-
based activity will be hard to come by, once again limiting the
tornado threat.

After 7 pm, additional shower/thunderstorm activity is expected to
spread further west deeper into SW KS, in response to weak
shortwaves isentropically lifting moisture over the stalled
frontal boundary. Severe weather is not expected from this
activity, with NAM progging elevated CAPE on the order of only
500-1000 J/kg. Kept scattered pops in the grids; hopefully this
will be some beneficial rainfall for areas that have missed out
recently (eg, Dodge City). Otherwise, light moist north winds will
again spread stratus and/or fog southward after midnight, with
temperatures Tuesday morning mainly in the 50s.

Tuesday...A light NE breeze will be maintained, which will hold
temperatures near normal for mid May, in the mid to upper 70s.
Rainfall opportunities will be limited, with most of the forcing
and instability south of SW KS. Kept some pops along the southern
zones, but this is likely overdone. Most locations Tuesday will be
dry.

.LONG TERM...(Tuesday night through Monday)
Issued at 200 PM CDT Mon May 14 2018

Closed low enters northern California on Wednesday, which forces
upstream ridging over the Rockies and high plains. Temperatures
will warm accordingly into the low to mid 80s. Pop grids from the
forecast builder model blend look overdone, with little forcing
present. 12z ECMWF's representation of more isolated convection
across the western zones appears more realistic.

Closed 566 dm upper low cruises into Nevada on Thursday. Ridge
axis crosses SW KS Thursday morning, phasing east into central
Kansas by afternoon. As such, weak SW flow aloft will resume by
late day, along with associated stronger lee troughing in eastern
Colorado. More isolated late day storms are probable along the lee
trough convergence axis. Coverage will be very limited. The
warming trend will continue, into the upper 80s.

The potential for severe weather is increasing on Friday. 12z
ECMWF displays a much more classic May synoptic setup for dryline
convection Friday afternoon. 566 dm upper low near Salt Lake City
at sunrise Friday ejects NE in a weakening state into Wyoming by
evening. Jet streaks and shortwaves eminating from the base of
this trough will interact with an established dry line, with ECMWF
QPF painting storms along the length of the dryline, from western
Nebraska all the way to Big Bend National Park Texas. ECMWF 0-1 km
EHI progs show severe weather is probable across Nebraska/Kansas
Friday afternoon/evening. Medium range models show moisture return
will be at least capable of supporting higher end severe, with
surface dewpoints in the mid 60s across the eastern CWA.
Temperatures will peak on Friday, at least into the lower 90s,
with the hottest temperatures west of the dryline. Current
forecast is almost certainly not hot enough, with MEX guidance
already suggesting mid 90s. South/SE winds will also increase
strongly Friday afternoon, given ECMWF's depiction of a 994 mb
surface low in Baca county Colorado.

Cold front passage expected Friday night and Saturday, followed by
north winds and cooler temperatures. Afternoon max temperatures
will fall back to the 70s Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 510 PM CDT Mon May 14 2018

Another complicated TAF forecast package with convection and IFR
cigs/vis issues. VFR will prevail for the next few hours, as
thunderstorms remain south, east and west of the terminals.
Short term models (including HRRR and 18z NAM) show convection
currently in Colorado spreading into SW KS this evening. Included
VCTS/CB given uncertainty, but a bow echo may produce locally
strong/severe winds to 50 kts. TAF amendments are likely. Other
convection is either expected to move in from Oklahoma, or develop
after midnight in a scattered fashion. Stationary frontal boundary
draped south of DDC will get another nudge southward through
Tuesday morning, with high confidence that stratus/fog will fill
back into the airports through 12z Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  77  59  81 /  40  20  30  40
GCK  55  76  57  81 /  30  10  20  30
EHA  53  73  55  83 /  20  20  40  20
LBL  57  76  57  84 /  30  20  40  30
HYS  56  79  57  79 /  20  10  10  40
P28  64  81  62  84 /  40  30  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 14, 3:40 AM CST, 15 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
440 AM CDT Mon May 14 2018

KSZ030-031-043>046-061>066-074>081-084>090-150945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
440 AM CDT Mon May 14 2018 /340 AM MDT Mon May 14 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A brief window exists after 5 pm today for thunderstorms capable
of producing 70 mph wind gusts and 2 inch hail, mainly in the far
southeastern counties (around Pratt and Medicine Lodge). After 6
pm, scattered thunderstorms may develop across a much larger
portion of the area, with primarily a lightning and quarter size
hail threat.

Elevated fire weather risk this afternoon is relegated to the
extreme south, along the Oklahoma line.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Occasional late day or evening thunderstorms are possible though
mid week. By Friday, elevated fire weather risk will probably
become more widespread.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

MR

In the hours before

Local storm report, May 14, 4:41 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HAIL             4 SW ANTONINO           38.74N 99.45W
05/13/2018  M1.00 INCH       ELLIS              KS   PUBLIC

&&

RB
Local storm report, May 14, 4:44 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HEAVY RAIN       4 SW ANTONINO           38.74N 99.44W
05/13/2018  M1.60 INCH       ELLIS              KS   TRAINED SPOTTER

&&

RB

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

19 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
May 14, 7:30 PM CST
Where
Scott County, 4.68 mi NW of Sandon
Measured
2 in hail
Reported by
Public
Coordinates
38.570, -100.850

Hail, Scott

When
May 14, 7:30 PM CST
Where
Scott County, 8.21 mi W of Scott State Park
Measured
2 in hail
Reported by
Public
Coordinates
38.660, -101.070

Hail, Scott

When
May 14, 7:35 PM CST
Where
Scott County, 2.76 mi N of Sandon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.570, -100.780

Hail, Scott

When
May 14, 7:42 PM CST
Where
Scott County, 1.38 mi N of Grigston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.500, -100.720

Hail, Scott

When
May 14, 7:45 PM CST
Where
Scott County, 6.24 mi N of Scott City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.570, -100.910

Hail, Lane

When
May 14, 7:47 PM CST
Where
Lane County, 2.14 mi NNE of Amy
Measured
2.75 in hail
Reported by
Public
Coordinates
38.510, -100.590

Hail, Lane

When
May 14, 7:48 PM CST
Where
Lane County, 4.87 mi W of Amy
Measured
2.5 in hail
Reported by
Public
Coordinates
38.480, -100.690

Hail, Lane

When
May 14, 8:00 PM CST
Where
Lane County, 3.25 mi E of Amy
Measured
2.75 in hail
Reported by
Public
Coordinates
38.480, -100.540

Hail, Lane

When
May 14, 8:05 PM CST
Where
Lane County, 0.54 mi E of Dighton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.480, -100.460

Windows were broken and there was also roof and siding damage from the hail. Wheat fields were also decimated in the area.

Hail, Lane

When
May 14, 8:05 PM CST
Where
Lane County, Dighton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.480, -100.470

Hail, Ness

When
May 14, 8:30 PM CST
Where
Ness County, 2.07 mi S of Beeler
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.400, -100.200

Hail, Ness

When
May 14, 8:38 PM CST
Where
Ness County, 8.29 mi S of Laird
Measured
1.5 in hail
Reported by
Public
Coordinates
38.330, -100.050

Hail, Ness

When
May 14, 8:40 PM CST
Where
Ness County, 9.55 mi SSE of Laird
Measured
2 in hail
Reported by
Public
Coordinates
38.320, -99.990

Thunderstorm Wind, Ness

When
May 14, 8:45 PM CST
Where
Ness County, 12.44 mi S of Ness City
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.270, -99.900

Winds were estimated to be at least 70 MPH.

Hail, Ness

When
May 14, 8:53 PM CST
Where
Ness County, 13.13 mi S of Ness City
Measured
2 in hail
Reported by
NWS Employee
Coordinates
38.260, -99.900

Hail, Hodgeman

When
May 14, 9:22 PM CST
Where
Hodgeman County, 3.81 mi E of Jetmore Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.980, -99.810

The hail was also accompanied by 60 MPH winds. All the west windows were broke out by the hail and wind.

Thunderstorm Wind, Hodgeman

When
May 14, 9:22 PM CST
Where
Hodgeman County, 3.81 mi E of Jetmore Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.980, -99.810

Golf ball sized hail fell with the wind. All the west windows were broke out.

Hail, Hodgeman

When
May 14, 9:25 PM CST
Where
Hodgeman County, 4.4 mi SE of Jetmore Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.930, -99.830

Hail, Hodgeman

When
May 14, 9:27 PM CST
Where
Hodgeman County, 7.08 mi E of Jetmore Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.980, -99.750

Hail, Ford

When
May 14, 9:35 PM CST
Where
Ford County, 2.82 mi N of Bellefont
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -99.640

Hail, Edwards

When
May 14, 9:50 PM CST
Where
Edwards County, 1.29 mi WNW of Offerle
Measured
1.25 in hail
Reported by
Public
Coordinates
37.890, -99.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761899, 761921, 761923, 761924, 761926, 761928, 761930, 761932, 761935, 761936, 761937, 761938, 761939, 761950, 761940, 761941, 761955, 761943, 761944, 761946, 761948.